Hail, Riley
- When
- July 2, 4:14 PM CST to 4:17 PM CST
- Where
- Riley County, 4.87 mi S of Zeandale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.100, -96.420
One hail report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
One hail report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 2, 2:41 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 341 PM CDT THU JUL 2 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 329 PM CDT THU JUL 2 2015 THE AFTERNOON SCENARIO IS RATHER MESSY WITH ONLY LOOSELY DEFINED SURFACE FEATURES IN THE FORM OF A WEAK SURFACE LOW OVER SOUTH CENTRAL NEBRASKA AND A MORE ORGANIZED COLD FRONT IN NORTHERN OKLAHOMA. THERE WAS ALSO A COLD FRONT ASSOCIATED WITH THE NE LOW AND EASTERLY LOW LEVEL FLOW TO THE EAST OF IT. ALOFT, A SERIES OF WEAK DISTURBANCES WAS MOVING THROUGH THE NORTHERLY FLOW PATTERN...ONE MOVING THROUGH CENTRAL NEBRASKA AND ANOTHER IN EASTERN SOUTH DAKOTA. LIGHT SHOWERS HAD DISSIPATED ACROSS THE LOCAL AREA EARLY THIS AFTERNOON AND ALLOWED FOR SOME CLEARING AND WARMING FROM NORTH CENTRAL KANSAS INTO CENTRAL NEBRASKA. THIS AREA HAS SEEN AN INCREASE IN SURFACE BASED INSTABILITY AND IS ALSO A BROAD ZONE OF WEAK LOW LEVEL CONVERGENCE. INHIBITION IS WEAK AND THE SURFACE WARMING HAS PRODUCED MODEST SBCAPE DESPITE WEAK MID LEVEL LAPSE RATES. ADDITIONALLY...LOW LEVEL LAPSE RATES HAVE STEEPENED MARKEDLY WITH A FAIR AMOUNT OF CAPE IN THE LOWER LEVELS. ALL OF THIS HAS LED TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS IN SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS AFTERNOON WITH WEAK SUPERCELL CHARACTERISTICS OWING TO THE COMBINATION OF MODEST CAPE AND FAIRLY STRONG EFFECTIVE SHEAR. THERE IS SOME POTENTIAL FOR AN INCREASE IN INTENSITY INTO EARLY EVENING AND A FEW OF THE STRONGEST STORMS COULD PRODUCE SEVERE HAIL OR EVEN A LOCALIZED STRONG WIND GUST. WILL NEED TO MONITOR THESE STORMS CLOSELY THROUGH THE EVENING ALTHOUGH WIDESPREAD SEVERE STORMS SEEM UNLIKELY AT THIS POINT. THIS ACTIVITY IS LIKELY TO WEAKEN AFTER SUNSET ALTHOUGH THE SHORT WAVE OVER EASTERN SOUTH DAKOTA WILL LIKELY TRACK INTO NORTHEAST KANSAS LATE TONIGHT. HAVE THUS INCREASED POPS AFTER MIDNIGHT ESPECIALLY IN THE EASTERN HALF OF THE FORECAST AREA WHERE THE BEST LIFT WILL FOCUS. INSTABILITY WILL ONCE AGAIN BE QUITE WEAK AND SEVERE STORMS ARE UNLIKELY OVERNIGHT. OVERNIGHT ACTIVITY MAY BE ONGOING NEAR/SOUTH OF I-70 AFTER SUNRISE...DEPENDING ON THE SPEED OF SHORT WAVE PROGRESSION...BUT EXPECT A GRADUAL DECREASE IN CONVECTIVE ACTIVITY THROUGH THE DAY ON FRIDAY FROM NORTH TO SOUTH WITH HIGHS WARMING INTO THE LOWER 80S BY LATE AFTERNOON AS CLOUDS DECREASE. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 329 PM CDT THU JUL 2 2015 ON FRIDAY NIGHT THE MID LEVEL SHORTWAVE WILL CONTINUE TO DIG EASTWARD INTO THE LOWER MS VALLEY. IN THE WAKE OF THIS SYSTEM A SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTHEAST, WHILE THE COLD FRONT REACHES AS FAR SOUTH AS TX. ON SATURDAY ANOTHER SHORTWAVE WILL DROP DOWN OUT OF THE NORTHERN PLAINS AND OVER NORTHEAST KS DURING THE EVENING AND OVERNIGHT HOURS. THE NAM IS SHOWING SOME ELEVATED SHOWERS IN THE MORNING OVER CENTRAL KS DUE TO ISENTROPIC LIFT AHEAD OF THE WAVE, BUT NO OTHER MODELS ARE FORECASTING AS OF NOW IT APPEARS THAT THE BULK OF THE CONVECTION ASSOCIATED WITH THIS WAVE WILL REMAIN OUT IN WESTERN AND EVENTUALLY CENTRAL KS. HIGH BASED STORMS WILL LIKELY FORM IN WESTERN KS DURING PEAK HEATING POSSIBLY ALONG A MOISTURE GRADIENT WITHIN THE RETURN FLOW REGIME. THIS STORM CLUSTER IS FORECAST TO MOVE EAST TO SOUTHEASTWARD DURING THE EVENING HOURS ALTHOUGH IT IS UNCERTAIN HOW FAR EAST, WHICH WILL BE DETERMINED BY THE TRACK OF THE WAVE AND INITIATION. THE GFS IS FURTHER EAST WITH THIS ACTIVITY AND HAS DECENT INSTABILITY AND DEEP LAYER SHEAR. ALTHOUGH NOT SURE HOW MUCH OF THAT WILL BE EFFECTIVE GIVEN THE BASES WILL BE HIGH. THE WAVE IS FORECAST TO MOVE OVERHEAD SATURDAY EVENING WITHIN A WEAKLY CAPPED ENVIRONMENT, BUT NOT FOCUS IN THE LOWER LEVELS AND OVER THE SURFACE HIGH. I GUESS A STORM COULD NOT BE COMPLETELY RULED OUT, BUT THEY ARE FAIRLY LOW. FOR NOW KEPT SLIGHT CHANCES ACROSS MOST OF THE FORECAST AREA. THE CHANCES IN SOUTHEAST KS WILL BE MORE TIED TO ELEVATED SHOWERS AND STORMS NORTH OF THE SOUTHWARD MOVING COLD FRONT DURING THE MORNING HOURS. ON SUNDAY, WITH THE PREVIOUSLY MENTIONED WAVE STILL IN THE VICINITY AND ANY POSSIBLE REMNANT OUTFLOWS THIS COULD HELP INITIATE MORE CONVECTION DURING THE DAYTIME HOURS. AS FOR NOW THOSE CHANCES WILL BE HIGHEST IN SOUTHEAST KS UNDERNEATH THE DEPARTING WAVE. THE NEXT BEST CHANCE FOR PRECIP WILL COME ON MONDAY AS A DECENT SHORTWAVE TRACKS ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST. THIS WILL SEND A COLD FRONT INTO THE FORECAST AREA AND WILL BE RESPONSIBLE FOR A WIDESPREAD PRECIP EVENT. THAT COLD FRONT WILL EVENTUALLY STALL OUT SOMEWHERE IN THE AREA AS THE MID LEVEL FLOW BECOMES MORE WESTERLY. THERE IS THEN A CHANCE FOR SEVERAL WAVES WITHIN THE WESTERN FLOW TO TRACK OVER THE FORECAST AREA ALTHOUGH THE MODELS ARE STRUGGLING WITH THIS SCENARIO. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1244 PM CDT THU JUL 2 2015 WEATHER WILL REMAIN RATHER UNSETTLED AT TAF SITES AS AREAS OF SHOWERS AND POSSIBLY THUNDERSTORMS MAY IMPACT SITES INTO EARLY EVENING. GREATEST CONFIDENCE IN SHOWERS AT TAF SITES IS THROUGH 20Z...AND MAY CONTINUE THROUGH AROUND 00Z. THERE IS SOME POTENTIAL FOR ADDITIONAL SHRA/TS OVERNIGHT BUT POTENTIAL LOOKED TOO LOW FOR INCLUSION IN TAF AT THIS TIME. WHILE MVFR CIGS ARE LIKELY TO RISE TO VFR THIS PM, EXPECT LOW CIGS TO BUILD BACK IN BY LATE EVENING AND CONTINUE THROUGH END OF TAF. VIS RESTRICTIONS ARE ALSO POSSIBLE OVERNIGHT...BUT DO NOT SEE A HIGH LIKELIHOOD OF IFR OR LOWER VIS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRACH LONG TERM...SANDERS AVIATION...BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 342 PM CDT THU JUL 2 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-032045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 342 PM CDT THU JUL 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND LOCALLY STRONG WINDS. THE MAJORITY OF THIS ACTIVITY WILL REMAIN BELOW SEVERE LIMITS. ADDITIONAL SCATTERED STORMS ARE POSSIBLE AFTER MIDNIGHT IN EASTERN KANSAS...AND ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE LONG TERM PERIOD...BUT CONFIDENCE IN WIDESPREAD HAZARDOUS WEATHER ON ANY PARTICULAR DAY IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT THU JUL 2 2015
KSZ022-023-038-022230-
WABAUNSEE-RILEY-POTTAWATOMIE-
456 PM CDT THU JUL 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHWESTERN
WABAUNSEE AND SOUTH CENTRAL POTTAWATOMIE COUNTIES UNTIL 530 PM CDT...
AT 455 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. GEORGE...MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAMEGO...ALMA...ST. GEORGE...MCFARLAND AND VOLLAND.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 316 AND 330.
LAT...LON 3911 9616 3893 9642 3905 9650 3907 9650
3907 9652 3920 9661 3931 9646
TIME...MOT...LOC 2155Z 318DEG 16KT 3919 9649The Topeka radar (KTWX), 20 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583265.